Alert archive / Pennsylvania / Red Flag Warnings in 2009

Red Flag Warning 1, NWS State College, PA

March 23, 200913 counties in Pennsylvania

NWS State College, PA issued this red flag warning at Mar 23, 2009, 4:48 AM EDT for 13 counties in Pennsylvania. It took effect at Mar 23, 2009, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2009, 4:48 AM EDT (08:48 UTC)
In effect from
Mar 23, 2009, 12:00 PM EDT
Expired
Mar 23, 2009, 8:00 PM EDT
In force
8 hr
Issued by
NWS State College, PA

Counties Columbia County, PA, Dauphin County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Montour County, PA, Northumberland County, PA, Schuylkill County, PA, Snyder County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 110 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 8.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2009-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2649 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KCTP 230848
RFWCTP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
448 AM EDT MON MAR 23 2009

.A VERY DRY AIRMASS...COMBINED WITH GUSTY WINDS AND DRY FINE FUELS
WILL RESULT IN CONDITIONS FAVORABLE FOR THE INITIATION AND RAPID
SPREAD OF WILDFIRES LATER TODAY.

PAZ037-041-042-046-051>053-058-059-066-231700-
/O.NEW.KCTP.FW.W.0001.090323T1600Z-090324T0000Z/
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-LEBANON-LANCASTER-
448 AM EDT MON MAR 23 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM EDT
THIS EVENING. 

NORTHERLY WINDS WILL INCREASE TO BETWEEN 15 AND 20 MPH THIS AFTERNOON
ACROSS EASTERN PENNSYLVANIA. THE WINDS WILL COMBINE WITH 10 HOUR FUEL
MOISTURE BELOW 10 PERCENT AND MINIMUM RELATIVE HUMIDITIES NEAR 20
PERCENT TO CREATE CONDITIONS FAVORABLE FOR THE INITIATION AND RAPID
SPREAD OF WILDFIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG 
WINDS...LOW RELATIVE HUMIDITY AND DRY FINE FUELS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
3 follow-up statements
000 
WWUS81 KCTP 231434
RFWCTP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1034 AM EDT MON MAR 23 2009

.A VERY DRY AIRMASS...COMBINED WITH GUSTY WINDS AND DRY FINE
FUELS WILL RESULT IN CONDITIONS FAVORABLE FOR THE INITIATION AND
RAPID SPREAD OF WILDFIRES LATER TODAY.

PAZ049-050-057-065-232245-
/O.EXA.KCTP.FW.W.0001.090323T1600Z-090324T0000Z/
UNION-SNYDER-DAUPHIN-YORK-
1034 AM EDT MON MAR 23 2009

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

NORTHERLY WINDS WILL INCREASE TO BETWEEN 15 AND 20 MPH THIS
AFTERNOON ACROSS EASTERN PENNSYLVANIA. THE WINDS WILL COMBINE
WITH 10 HOUR FUEL MOISTURE BELOW 10 PERCENT AND MINIMUM RELATIVE
HUMIDITIES NEAR 20 PERCENT TO CREATE CONDITIONS FAVORABLE FOR THE
INITIATION AND RAPID SPREAD OF WILDFIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FINE FUELS WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

PAZ037-041-042-046-051>053-058-059-066-232245-
/O.CON.KCTP.FW.W.0001.090323T1600Z-090324T0000Z/
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-LEBANON-LANCASTER-
1034 AM EDT MON MAR 23 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

NORTHERLY WINDS WILL INCREASE TO BETWEEN 15 AND 20 MPH THIS
AFTERNOON ACROSS EASTERN PENNSYLVANIA. THE WINDS WILL COMBINE
WITH 10 HOUR FUEL MOISTURE BELOW 10 PERCENT AND MINIMUM RELATIVE
HUMIDITIES NEAR 20 PERCENT TO CREATE CONDITIONS FAVORABLE FOR THE
INITIATION AND RAPID SPREAD OF WILDFIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FINE FUELS WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

DEVOIR
000 
WWUS81 KCTP 231436
RFWCTP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1036 AM EDT MON MAR 23 2009

.A VERY DRY AIRMASS...COMBINED WITH GUSTY WINDS AND DRY FINE
FUELS WILL RESULT IN CONDITIONS FAVORABLE FOR THE INITIATION AND
RAPID SPREAD OF WILDFIRES LATER TODAY.

PAZ037-041-042-046-049>053-057>059-065-066-240000-
/O.CON.KCTP.FW.W.0001.090323T1600Z-090324T0000Z/
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-YORK-
LANCASTER-
1036 AM EDT MON MAR 23 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

NORTHERLY WINDS WILL INCREASE TO BETWEEN 15 AND 20 MPH THIS
AFTERNOON ACROSS EASTERN PENNSYLVANIA. THE WINDS WILL COMBINE
WITH 10 HOUR FUEL MOISTURE BELOW 10 PERCENT AND MINIMUM RELATIVE
HUMIDITIES NEAR 20 PERCENT TO CREATE CONDITIONS FAVORABLE FOR THE
INITIATION AND RAPID SPREAD OF WILDFIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FINE FUELS WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

DEVOIR
000 
WWUS81 KCTP 240006
RFWCTP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
806 PM EDT MON MAR 23 2009


PAZ037-041-042-046-049>053-057>059-065-066-240115-
/O.EXP.KCTP.FW.W.0001.000000T0000Z-090324T0000Z/
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-YORK-
LANCASTER-
806 PM EDT MON MAR 23 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

THE WINDS HAVE BEGUN TO CALM DOWN...AND SHOULD STAY BELOW CRITERIA
FOR THE REST OF THE NIGHT. THEREFORE THE RED FLAG WARNING WAS
ALLOWED TO EXPIRE AT 8 PM.

$$

DANGELO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Mar 23, 4:34 AM EDT, 14 minutes earlier.

Area forecast discussion, Mar 23, 4:34 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
434 AM EDT MON MAR 23 2009

.SYNOPSIS...
A LARGE RIDGE OF HIGH PRESSURE WILL BE OVER PENNSYLVANIA EARLY THIS
WEEK. A FRONTAL SYSTEM WILL PUSH INTO THE REGION FROM THE GREAT
LAKES ON WEDNESDAY...THEN STALL OUT IN THE VICINITY OF PENNSYLVANIA
THROUGH NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MAIN WEATHER CONCERN FOR TODAY IS FIRE WEATHER...SEE FIRE WEATHER
DISCUSSION FOR MORE DETAILS.

STRONG HIGH PRESSURE AND ANOMALOUSLY DRY AIR MASS WILL BRING A
SUNNY AND COOL DAY TO CENTRAL PA. ENS MEAN 850 TEMPS SUPPORT HIGHS
FROM THE U30S OVR THE N MTNS...TO NR 50 ALONG THE MD BORDER.
NORTHERLY WIND WILL BECOME A BIT GUSTY THIS AFTN AS STRONGER WINDS
ALOFT MIX TO SFC. BUFKIT DATA SUPPORTS GUSTS TO ARND 20KTS OVR
EASTERN PA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
CLEAR SKIES...A LGT WIND AND DRY AIRMASS WILL ALLOW TEMPS TO FALL
QUICKLY TONIGHT WITH LOWS WELL BLW SEASONAL NORMS. SCT CIRRUS WILL
LIKELY BEGIN SPILLING OVR UPPER RIDGE INTO PA ON TUESDAY...ESP
ACROSS THE WESTERN HALF OF THE STATE. LIGHTER WINDS AND MSUNNY
SKIES EXPECTED TUESDAY AS SFC RIDGE BUILDS OVR CENTRAL PA. ENS 2M
TEMP PLUMES SUGGEST TEMPS A BIT MILDER THAN TODAY...ESP OVR
WESTERN PA...WITH MAX TEMPS MOSTLY IN THE U40S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MODEL DATA IN FAIRLY GOOD AGREEMENT THRU MIDWEEK...INDICATING A
CHC OF SHWRS LATE WED IN ASSOCIATION WITH SHORTWAVE WORKING THRU
THE GRT LKS. AT THE SFC...WARM FRONT LIKELY TO HANG UP WEST OF
APPALACHIANS...WHICH COMBINED WITH INCREASING CLOUDS MAY HOLD
TEMPS IN THE U40S OVR MUCH OF THE REGION.

00Z GEFS DATA SUGGESTS WET WX LIKELY THURSDAY...ESP SOUTHERN PA...AS
WAVE ON FRONT PASSES SOUTH OF PA. DRIER CONDS LIKELY FRIDAY/EARLY
SAT...AS FRONTAL BOUNDARY PUSHES SOUTH OF PA. RELATIVELY HIGH CONFIDENCE
THAT WE WILL SEE A ROUND OF SHWRS THIS WEEKEND...AS MODELS IN FAIRLY
GOOD AGREEMENT WITH STORM SYSTEM PASSING WEST OF PA THRU THE GRT LKS.
ASSOCIATED COLD FRONT LIKELY TO BE PRECEDED BY SHWRS OVR CENTRAL
PA SAT AND FOLLOWED BY BREEZY/COOL CONDS SUNDAY.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
VFR CONDS WILL DOMINATE THE NEXT 48 HRS ACROSS ALL CENTRAL PA
AIRFIELDS. WINDS ACROSS THE SOUTH WILL APPROACH 10 MPH
OVERNIGHT...OTHERWISE THEY WILL BE LIGHT. 10-15 MPH WINDS FROM THE
NORTH WILL BE COMMON MON AFT...WITH WINDS BECOMING LIGHT MON EVE.

OUTLOOK...
MON-WED...VFR.
THU-FRI...MVFR CIGS/VSBYS WITH SHRA ASSOCIATED WITH A SLOW MOVING
FRONTAL BNDRY.

&&

.FIRE WEATHER...
LOW FINE FUEL MOISTURE AND AFTERNOON RH/S NR 20PCT WILL COMBINE
WITH GUSTY NORTHERLY WINDS LATER TDY TO INCREASE THE WILDFIRE DANGER
OVR EASTERN PA LATER TDY. SUSTAINED WIND SPEEDS OVR EASTERN PA THIS
AFTN LIKELY TO MAX OUT AOA THE RED FLAG CRITERIA OF 15 MPH. THUS...UPON
COODINATION WITH PHI/BGM...WILL ISSUE A RED FLAG WARNING.

REPORTS OF WILDFIRES ALREADY RECEIVED YESTERDAY ARND IPT AND SIGNIFICANTLY
DRIER CONDS TODAY WILL MAKE THE AREA EVEN MORE SUSCEPTIBLE TO INITIATION
OF WILDFIRES. ALTHOUGH VERY DRY CONDS WILL PERSIST INTO TUESDAY...LIGHTER
EASTERLY WINDS OF ONLY 5 TO 10 MPH ARE EXPECTED TUESDAY AFTERNOON...DECREASING
THE THREAT OF RAPIDLY SPREADING FIRES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
PAZ037-041-042-046-051>053-058-059-066.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD
AVIATION...BEACHLER/RXR
FIRE WEATHER...FITZGERALD
Hazardous weather outlook, Mar 22, 3:11 PM EDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
311 PM EDT SUN MAR 22 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-231915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
311 PM EDT SUN MAR 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE THREAT FOR INITIATION AND SPREAD OF WILDFIRES WILL BE
SIGNIFICANTLY INCREASED ON MONDAY...MAINLY OVER THE EASTERN PART
OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Pennsylvania, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.